Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 43, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2003, 5:09 AM CDT for Adams County, Wisconsin. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 5:09 AM CDT (10:09 UTC)
- Expired
- Jul 4, 2003, 6:15 AM CDT
- In force
- 66 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Adams County, WI
The radar
The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
938 WUUS53 KARX 041009 SVRARX WIC001-041115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 509 AM CDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ADAMS COUNTY IN CENTRAL WISCONSIN * UNTIL 615 AM CDT * AT 509 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS FROM 13 MILES SOUTHEAST OF BLACK RIVER FALLS TO 2 MILES NORTHWEST OF REEDSBURG...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR BIG SPRINGS AT 530 AM CDT... NEAR GRAND MARSH...AND BROOKS AT 540 AM CDT... NEAR BIG FLATS AT 545 AM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4424 8985 4365 8978 4364 8952 4424 8952 $$ KRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:29 AM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 4, 3:29 AM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 329 AM CDT FRI JUL 4 2003 FORECAST CONCERNS ARE THE ONGOING SEVERE WEATHER THREAT EARLY THIS MORNING...THEN PRECIPITATION CHANCES AND TEMPERATURES OVER THE NEXT SEVERAL DAYS. 07Z SURFACE ANALYSIS RATHER COMPLICATED WITH ONGOING CONVECTION. MAIN SURFACE BOUNDARY EXTENDS FROM NORTHWEST WISCONSIN...BACK THROUGH SOUTHERN MINNESOTA AND INTO SOUTH DAKOTA. NUMEROUS OUTFLOW BOUNDARIES WERE FOUND ACROSS MINNESOTA AND NORTHERN IOWA. LARGE AREA OF CONVECTION...IN THE FORM OF LINEAR BOW ECHOS FOUND ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA MOVING RAPIDLY EASTWARD. THESE HAVE BEEN PRODUCING DAMAGING WIND GUSTS. CURRENT EXTRAPOLATION SHOULD PUT IN TO THE EAST OF THE FORECAST AREA BETWEEN 12Z-14Z. 00Z/JULY 4TH MODELS DID A POOR JOB OF INITIALIZING CURRENT CONVECTION...ESPECIALLY IN THEIR QPF FIELDS...AND GFS TOO ROBUST WITH THEIR PRECIPITABLE WATER VALUES ACROSS EASTERN IOWA. MODEL MASS FIELDS ARE IN GOOD AGREEMENT THROUGH THE FORECAST CYCLE...ALTHOUGH DIFFERENCES DO APPEAR IN THE DETAILS. HAVE GENERALLY USED A BLEND OF THE MODELS FOR THIS FORECAST. NEARLY ZONAL FLOW ACROSS TH NORTHERN TIER OF STATES TO CONTINUE INTO THE WEEKEND. IN THE SHORT TERM...CURRENT CONVECTION MOVING RAPIDLY EASTWARD. WITH ITS CURRENT MOVEMENT...BULK OF SEVERE WEATHER WILL BE EAST OF THE AREA BY 7 AM. MAIN SURFACE TROUGH TO MOVE ACROSS THE FORECAST AREA TODAY...WITH PLENTY OF OUTFLOW BOUNDARIES AROUND THE AREA. ALTHOUGH ATMOSPHERE TO BE WELL WORKED OVER THIS MORNING...SOME SUN THIS AFTERNOON MAY ALLOW ENOUGH INSTABILITY TO BUILD FOR MORE CONVECTION. FEEL BEST CHANCES WOULD BE ACROSS THE SOUTHERN TIER OF COUNTIES. FOR THIS REASON WILL KEEP CHANCE POPS GOING. AS BOUNDARY CONTINUES TO PUSH EAST TONIGHT...WEAK HIGH BUILDS INTO THE AREA. MODELS PROG A LITTLE DRIER AIR TO WORK ITS WAY INTO THE AREA. WILL KEEP THE LINGERING CHANCES ACROSS THE SOUTHERN ZONES DURING THE EVENING HOURS. QUIET WEATHER THEN TO CONTINUE INTO SATURDAY AS BOUNDARY REMAINS TO OUR SOUTH. THIS BEGINS TO MOVE NORTHWARD ON SUNDAY...AS SURFACE LOW DEEPENS ACROSS THE NORTHERN PLAINS. ONCE AGAIN MOISTURE BEGINS TO RETURN TO THE AREA AS INSTABILITIES INCREASE. BOTH ETA AND GFS WANT TO PUSH TROUGH TOWARD AREA ON SUNDAY. CURRENT FORECAST OF CHANCE POPS IN THIS TIME FRAME LOOKS GOOD AND PLAN NO CHANGES AT THIS TIME. GUIDANCE TEMPERATURES LOOK REASONABLE SO PLAN NO MAJOR DEVIATIONS. DID UP HIGH TEMPERATURES BOTH TODAY AND SATURDAY A FEW DEGREES FROM PREVIOUS FORECAST. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RABERDING
Hazardous weather outlook, Jul 3, 11:51 AM CDT, 17 hours 18 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1151 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT OVER CENTRAL MINNESOTA WILL TRACK EAST INTO WESTERN WISCONSIN LATE THIS AFTERNOON. DUE TO THE UNSTABLE AIR MASS OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL WISCONSIN. WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. NONE OF THESE STORMS HOWEVER ARE EXPECTED TO BE ORGANIZED OR SEVERE. THE COLD FRONT WILL TRACK EAST INTO CENTRAL WISCONSIN BY LATE THIS EVENING...AND THEN BECOME STATIONARY. A LOW PRESSURE SYSTEM OVER SOUTH DAKOTA WILL MOVE EAST AND INTERACT WITH THE STALLED FRONT...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WILL SLIP SOUTH INTO NORTHERN ILLINOIS BY FRIDAY MORNING. A WAVE OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONT YIELDING A CHANCE OF THUNDERSTORMS...MAINLY ACROSS SOUTHWEST WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME ALONG SUNDAY INTO MONDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE EAST TOWARD THE AREA FROM THE NORTHERN PLAINS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED FOR THOSE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OVER PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST-CENTRAL WISCONSIN. DTJ
In the hours before
Local storm report, Jul 4, 4:20 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR RIDGEWAY COUNTY
NATIONAL WEATHER SERVICE LA CROSSE WI
0420 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM 1 SW RIDGEWAY IA WIND DAMAGE
07/04/03 WINNESHIEK TREES DOWN
0315 AM RIDGEWAY IA WIND DAMAGE
07/04/03 WINNESHIEK POWER LINES DOWN
0318 AM 2 NE BLUFFTON IA WIND DAMAGE
07/04/03 WINNESHIEK TREES DOWN ALONG 248TH AVE
MWLocal storm report, Jul 4, 4:37 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0437 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 AM JARRETT MN WIND DAMAGE
07/04/03 WABASHA TREE LIMBS DOWN ON COUNTY
ROAD
0340 AM PLAINVIEW MN WIND DAMAGE
07/04/03 WABASHA TREE LIMBS DOWN ON COUNTY
ROAD
MWLocal storm report, Jul 4, 4:48 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0448 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0442 AM SPARTA WI 60 MPH TSTORM WIND
07/04/03 MONROE ESTIMATED BY LAW
ENFORCEMENT
0444 AM LIVINGSTON WI 1.00 IN HAIL
07/04/03 GRANT HALF INCH TO ONE INCH HAIL
REPORTED BY LAW ENFORCEMENT
MWLocal storm report, Jul 4, 4:53 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0453 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0449 AM 1 W SPARTA WI 0.75 IN HAIL
07/04/03 MONROE
MWLocal storm report, Jul 4, 5:05 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0505 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0457 AM 2 S TOMAH WI 60 MPH TSTORM WIND
07/04/03 MONROE ESTIMATED BY SPOTTER
0450 AM SPARTA WI 60 MPH TSTORM WIND
07/04/03 MONROE ESTIMATED BY SPOTTER
MWLocal storm report, Jul 4, 5:08 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0508 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 AM SPRING GROVE MN WIND DAMAGE
07/04/03 HOUSTON TREES DOWN
0340 AM EITZEN MN WIND DAMAGE
07/04/03 HOUSTON TREES DOWN
0405 AM LA CRESCENT MN WIND DAMAGE
07/04/03 HOUSTON TREE DOWN
MWThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:53 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 67 min |
| Jul 4, 4:02 AM CDT | Severe Thunderstorm Warning | ARX | Vernon | 43 min |
| Jul 4, 4:22 AM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 68 min |
| Jul 4, 4:38 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 37 min |
| Jul 4, 4:49 AM CDT | Severe Thunderstorm Warning | ARX | Juneau | 56 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.